Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 33, NWS Wilmington, NC

September 2, 2024New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 2, 2024, 7:16 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Sep 3, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2024, 7:16 PM EDT (23:16 UTC)
In effect from
Sep 3, 2024, 6:00 AM EDT
Expired
Sep 3, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

256 
WHUS42 KILM 022316
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
716 PM EDT Mon Sep 2 2024

NCZ106-108-SCZ054-056-030730-
/O.NEW.KILM.BH.S.0033.240903T1000Z-240904T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
716 PM EDT Mon Sep 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

* ADDITIONAL DETAILS...Northeast winds could gust over 25 mph on
  the beaches Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

9
3 follow-up statements
488 
WHUS42 KILM 030146
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
946 PM EDT Mon Sep 2 2024

NCZ106-108-SCZ054-056-031000-
/O.CON.KILM.BH.S.0033.240903T1000Z-240904T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
946 PM EDT Mon Sep 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT
TUESDAY THROUGH TUESDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

* ADDITIONAL DETAILS...Northeast winds could gust over 25 mph on
  the beaches Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

9
738 
WHUS42 KILM 030703
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
303 AM EDT Tue Sep 3 2024

NCZ106-108-SCZ054-056-040000-
/O.CON.KILM.BH.S.0033.240903T1000Z-240904T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
303 AM EDT Tue Sep 3 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
239 
WHUS42 KILM 032351
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
751 PM EDT Tue Sep 3 2024

NCZ106-108-SCZ054-056-040800-
/O.EXP.KILM.BH.S.0033.000000T0000Z-240904T0000Z/
/O.NEW.KILM.BH.S.0034.240904T1000Z-240905T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
751 PM EDT Tue Sep 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

9

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 3:53 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 2, 3:53 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
353 PM EDT Mon Sep 2 2024

.SYNOPSIS...
A slow-moving cold front will bring increased chances for
showers and thunderstorms to the area through tonight as it
sinks southward. The front will drop well south of the area
before stalling on Tuesday. High pressure from the north will
then provide cooler temperatures for much of the work week
under decent northeasterly flow. A disturbance may bring
additional rain chances late in the week and into this weekend
as the stalled front lifts back toward the area.

&&

.NEAR TERM /THROUGH TUESDAY/...
Convection associated with sea breeze and trough offshore will
combine with plenty of moisture as mid to upper trough pushes front
in from the NW. This will increase convergence and shower activity
mainly closer to the coast late this afternoon through early this
eve. Moisture will pool along the coast with pcp water values up
between 2.25 and 2.5 inches. Not expecting severe weather, but may
see some areas of very heavy rain, especially along coastal NC
through early this eve.

High pressure will build in behind the cold front with a wind shift
to the NE running down the coast late this afternoon into early this
evening. Winds will increase up to 10 kts or so behind the front
with stronger gustier winds after daybreak on Tues as dry high
pressure builds down behind cold front. NE winds should gust up to
25 mph or so on Tues with plenty of sunshine inland. The coast may
see some lingering clouds into Tues. Lows tonight will be mid 60s to
around 70 before the airmass transitions on Tues with gusty NE winds
and temps in the lower 80s most places.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Mid-level troughing will be replaced by subtle ridging early in
the period while surface high pressure slowly shifts eastward
across New England and into the Atlantic through Thursday. This
setup will keep an unusually strong surface wedge/cool air
damming setup in place on the east side of the Appalachians fed
by persistent northeasterly winds. Unseasonably dry air will
nose in via pwats around or below 1" from Tuesday night into
Wednesday before gradually rising from Wednesday afternoon
through Thursday. This will be in response to the surface high
moving offshore on Wednesday with easterly low-level flow on
its south side acting to bring moisture off the warm Atlantic
waters near and southeast of the Gulf Stream. Although low
chance PoPs are maintained near the coast, QPF cluster analysis
suggests that most areas should remain dry outside of passing
sprinkles or light showers.

The tight pressure gradient between the surface wedge and the
early-week cold front which stalled offshore will result in
elevated northeasterly winds through the period with gusty winds
up to around 25 mph or so possible along the coast. Low clouds
are likely to stream across the area on Wednesday, but a mixed
clouds and sun kind of day seems more likely across most of the
region, except perhaps right along the coast. As moisture
deepens on Thursday, partly sunny to mostly cloudy skies are
expected with mid-upper clouds getting into the mix.
High temperatures will remain below-normal with mainly low 80s
expected, although some spots could touch the mid-80s. Low temps
in the upper 60s to around 70F are forecast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A significant mid-upper trough is expected to pivot into the
Great Lakes and close off over Southern Ontario over the weekend
before slowly lifting away on Monday. Height falls and upper
divergence ahead of this trough will result in surface low
development along the stalled front offshore. This will bring an
increase in cloudiness and rain chances as the front draws
nearer to the coast late in the week. Chance PoPs are maintained
across the area on Friday and Saturday as specifics regarding
the timing and character of precipitation remain murky.
Nevertheless, a push of cool and dry air should shove the cold
front offshore on Saturday night and leave drier conditions in
its wake for Sunday and Monday. Between cloudiness associated
with the offshore front and cooler air arriving late in the
weekend, high temps should run below normal in the low 80s while
lows initially in the upper 60s to around 70F cool below normal
behind the cold frontal passage on Saturday night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A cold front will move through the area with a northeast wind
shift and increase in gusty NE winds up to 15 to 25 kts
into Tuesday. Showers and isolated storms may be possible at
the inland terminals, but most of the activity will be focused
closer to the coast where periods of MVFR and brief IFR
possible. Conditions improve later this afternoon and evening as
dry air pushes in from the northeast. The windshift should run
down the coast between 19z and 22z but lingering low level
clouds should hang on for several more hours. Should see VFR
across most terminals after 05Z.

Extended Outlook...Mainly VFR conditions with gusty NE winds as
high pressure builds in behind cold front. May see MVFR again
as low level moisture returns later in the week.

&&

.MARINE...
Through Tuesday...
A cold front will drop south into tonight with a wind shift to
the NE and increasing gusty NE winds 15 to 25 kts. A Small Craft
Advisory is in effect from 3 am early Tues morning to account
for these gusty NE winds and building seas. This NE surge of
winds will produce an increase in seas from 3 to 5 ft tonight to
5 to 7 ft on Tues.

Tuesday night through Saturday Night...
The tight pressure gradient between surface high pressure and a
stalled front offshore will open the period with SCA conditions
courtesy of both gusty winds to 30 kts and elevated seas up to
6-8 ft continuing through Wednesday. As the surface high
centered in New England moves offshore, the pressure gradient
will weaken and conditions will gradually subside through
Wednesday night and Thursday with SCA conditions due to 6 ft
seas abating by midday. From Friday onward, the stalled front is
expected to be drawn nearer to the coast by an upper
disturbance with surface low pressure tracking along it. Thus,
northeasterly winds on Friday will become variable on Friday
night and Saturday depending on the placement of the front and
surface low with scattered to numerous showers and storms likely
over the waters. The front should be shoved offshore by late
Saturday with dry northerly winds following in its wake. Seas
are expected remain generally in the 2-4 ft range from Thursday
night onward.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...Small Craft Advisory from 3 AM Tuesday to 6 AM EDT Thursday
     for AMZ250-252.
     Small Craft Advisory from 6 AM Tuesday to 6 AM EDT Thursday
     for AMZ254-256.

&&

SYNOPSIS...ILM
NEAR TERM...RGZ
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...RGZ
MARINE...RGZ/ABW
Hazardous weather outlook, Sep 2, 3:24 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 PM EDT Mon Sep 2 2024

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
031930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
324 PM EDT Mon Sep 2 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-031930-
Coastal Brunswick-
324 PM EDT Mon Sep 2 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-031930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
324 PM EDT Mon Sep 2 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 2 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions likely early Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-031930-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 PM EDT Mon Sep 2 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions likely early Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:22 AM EDTSmall Craft AdvisoryILM4 days
Sep 2, 9:40 AM EDTSpecial Marine WarningILM35 min
Sep 2, 9:59 AM EDTSpecial Marine WarningILM23 min

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.